Wyoming, 2023

Hail in Wyoming, July 11, 2023

July 11, 2023 · NWS UNR · 2 events in 1 county or zone

A thunderstorm briefly became severe over northern portions of Weston County, producing very large hail in the Osage area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northern portions of Weston County, producing very large hail in the Osage area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 11, 10:24 PM MST, 11 minutes earlier.

Area forecast discussion, Jul 11, 10:24 PM MST, 11 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1124 PM MDT Tue Jul 11 2023

.DISCUSSION...(This Evening Through Tuesday)
Issued at 117 PM MDT Tue Jul 11 2023

Key Messages:

- Severe weather chances for tonight and Thursday

- Hot and dry next week

At this hour, water vapor imagery and upper air analysis depict
shortwave riding quasi-zonal flow over MT making its way across the
Northern Plains. Upper low swirls over the Hudson Bay with another
low over New England. Current sfc analysis depicts convection and
cloud cover moving off to the east over central SD with clearing
from west to east across northeastern WY and western SD. Almost
stationary sfc boundary is draped over northeastern WY into the
Black Hills. We launched a special sounding for 19z and while it's
still going up - it's showing a capping inversion over western
SD. Vis sat shows slightly agitated CU field over the Black Hills
and northeastern WY though aforementioned cap seems to be holding
back convection for now...

Forecast soundings for later this afternoon/evening depict large
CAPE of 1500-2000 J/kg, steep midlevel lapse rates of around 8.0
C/km, and effective shear of 45 kt. If the atmosphere recovers
enough from the convection this morning, this should be sufficient
for supercells capable of large hail, damaging winds, and an
isolated tornado threat. Storms will likely fire over northeastern
WY along the stalled boundary and move eastward over the Black Hills
into western SD. In addition to the severe weather threat, 12z
sounding depicts PWAT values 150% of average. This will contribute
to a threat of heavy rainfall with the stronger storms.

Weak upper level ridge builds to our west bringing drier and warm
weather for Wednesday. Highs will reach into the mid to upper 80s
over the plains, mid to upper 70s in the hills. Next shortwave moves
through the region Thursday afternoon/evening. Forecast MU CAPE of
500-1000 J/kg and 35-45 kt of effective shear will be supportive of
at least strong to severe isolated severe storms.

Upper low over the Hudson Bay region retrogrades to the west and
swings through the Great Lakes region, riding the flow of the upper
trough over the eastern US. Upper ridge builds over the Rockies
putting us under northwest flow for the beginning of next week.
Looking to be hot and mostly dry next week as the upper ridge shifts
to the east over the region.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night)
Issued At 1116 PM MDT Tue Jul 11 2023

Scattered thunderstorms over northeastern Wyoming and western
South Dakota will continue to move eastward during the rest of the
night, ending over south central South Dakota around 12Z on
Wednesday morning. Local IFR conditions, gusty winds and hail are
possible with the stronger storms. Areas of IFR conditions may
occur near the Black Hills and over parts of southwestern and
south central South Dakota until around 16Z on Wednesday morning.
VFR conditions expected on Wednesday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Wong
AVIATION...10
Hazardous weather outlook, Jul 11, 9:42 AM MST, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1042 AM MDT Tue Jul 11 2023

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1042 AM MDT Tue Jul 11 2023 /1142 AM CDT Tue Jul 11 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging wind gusts. There is also
a small chance for a tornado to develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be chances for thunderstorms over various parts of the
area each day through Saturday. Isolated strong to severe
thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 11, 9:25 PM MST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1025 PM MDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     Hail             5 SW Dwtn Rapid City    44.02N 103.29W
07/11/2023  E1.50 inch       Pennington         SD   NWS Employee

1020 PM     Hail             3 SW Dwtn Rapid City    44.05N 103.28W
07/11/2023  E1.00 inch       Pennington         SD   Public

            mPING report

1022 PM     Hail             1 S Dwtn Rapid City     44.06N 103.23W
07/11/2023  E1.00 inch       Pennington         SD   Trained Spotter

1023 PM     Hail             4 S Dwtn Rapid City     44.02N 103.24W
07/11/2023  M2.00 inch       Pennington         SD   NWS Employee

&&

JJ
Special weather statement, Jul 11, 9:25 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1025 PM MDT Tue Jul 11 2023

SDZ013-073-120500-
Southern Meade Co Plains SD-Northern Meade Co Plains SD-
1025 PM MDT Tue Jul 11 2023

...A strong thunderstorm will impact portions of central Meade County
through 1100 PM MDT...

At 1025 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fairpoint, or 41 miles southwest of Faith, moving southeast at 40
mph.

HAZARD...Winds in excess of 40 mph and pea to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Stoneville around 1035 PM MDT.
  Union Center and Red Owl around 1045 PM MDT.

Other locations in the path of this storm include Enning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
west central South Dakota.

&&

LAT...LON 4448 10264 4469 10295 4480 10292 4486 10283
      4476 10231
TIME...MOT...LOC 0425Z 307DEG 35KT 4477 10281

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Eagan
Local storm report, Jul 11, 9:32 PM MST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1032 PM MDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     Hail             4 SW Dwtn Rapid City    44.03N 103.27W
07/11/2023  E1.50 inch       Pennington         SD   Public

            mPING report

1025 PM     Hail             4 SSW Dwtn Rapid City   44.03N 103.26W
07/11/2023  E1.75 inch       Pennington         SD   Trained Spotter

&&

JJ
Special weather statement, Jul 11, 9:32 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1032 PM MDT Tue Jul 11 2023

SDZ014-031-032-073-120500-
Ziebach SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Haakon SD-
1032 PM MDT Tue Jul 11 2023

...A strong thunderstorm will impact portions of west central Haakon,
southwestern Ziebach, southeastern Meade and northeastern Pennington
Counties through 1100 PM MDT...

At 1032 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Elm Springs, or 40 miles northwest of Philip,
moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Haakon, southwestern Ziebach, southeastern Meade and northeastern
Pennington Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
west central South Dakota.

&&

LAT...LON 4423 10251 4452 10256 4463 10191 4420 10187
TIME...MOT...LOC 0432Z 271DEG 39KT 4439 10234

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Eagan
Local storm report, Jul 11, 9:35 PM MST, 1 hour before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1035 PM MDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     Hail             4 WSW Dwtn Rapid City   44.05N 103.29W
07/11/2023  E1.50 inch       Pennington         SD   Trained Spotter

1032 PM     Hail             2 SSE Dwtn Rapid City   44.05N 103.21W
07/11/2023  E0.75 inch       Pennington         SD   Public

            mPING report

1033 PM     Hail             Hill City               43.93N 103.57W
07/11/2023  E0.75 inch       Pennington         SD   Public

            mPING report

&&

JJ
Local storm report, Jul 11, 9:43 PM MST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1043 PM MDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Gst     Devils Tower            44.59N 104.71W
07/11/2023  E60 mph          Crook              WY   Public

0815 PM     Hail             Devils Tower            44.59N 104.71W
07/11/2023  E2.00 inch       Crook              WY   Public

&&

JJ

The radar

The Rapid City radar (KUDX), 127 km away, was scanning. The volume nearest the first event began at 05:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weston

When
July 11, 10:35 PM MST
Where
Weston County, 1 mi SE of Osage
Measured
1 in hail
Reported by
Public
Coordinates
43.970, -104.406

Hail, Weston

When
July 11, 10:35 PM MST
Where
Weston County, Osage
Measured
2.5 in hail
Reported by
Public
Coordinates
43.980, -104.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105889, 1105890.